Michigan, 2003

Hail in Michigan, July 4, 2003

July 4, 2003 · NWS MQT · 1 event in 1 county or zone

Onshore winds produced scattered afternoon thunderstorms, some with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Onshore winds produced scattered afternoon thunderstorms, some with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 4, 10:17 AM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 10:17 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1117 AM EDT FRI JUL 4 2003

UPDATE CONCERN IS TSRA POTENTIAL THIS AFTN.

12Z WV IMAGERY AND RAOBS SHOW NEARLY ZONAL FLOW ACORSS THE NORTHERN
TIER OF THE U.S. WITH A KINK IN THE FLOW OVER NW MN WHERE A SHRTWV
TROUGH IS MOVING THROUGH. IMMEDIATELY AHEAD OF THE SHRTWV WAS A 120
KT JET MAX AT 300MB...PLACING THE CWA IN THE SUBSIDENCE REGION OF
THE JET. CONVECTIVE INDUCED SHRTWV LOCATED OVER CNTRL WI ASSOCIATED
WITH A BOW ECHO IN WRN LOWER MI PER 15Z KGRR RADAR. AT THE SFC...A
COLD FRONT EXISTS OVER MN WITH WAA AHEAD OF IT (850MB TEMPS OF 18C
AT GRB/APX AND 20C AT MSP). REST OF THE SFC PATTERN OVER THE GREAT
LAKES HARDER TO DISCERN AS A RESULT OF OUTFLOW BOUNDARIES FROM THE
BOW ECHO.

RUC/ETA POINT TO SOME CNVCTN FORMING BETWEEN 18-21Z OVER THE S CNTRL
U.P. DUE TO LAKE BREEZE INTERACTION. SNDGS FOR IMT FROM BOTH MODELS
AT 21Z...USING 84 FOR TEMP AND 69 FOR DWPT...YIELD AROUND 3500 J/KG
OF CAPE WITH NO CAP. MANY OTHER PARAMETERS LOOK GOOD FOR STORMS
THIS AFTN: CVA APPROACHING FROM SHRTWV IN MN...LAPSE RATES BETWEEN
850-500 MB OF 7 C/KM...AN 850MB THETA E RIDGE MOVING IN AND UPR
DIVGC FROM THE AFORMENTIONED JET THAT IS MOVING E. 0-6KM SHEAR
AROUND 50 KTS WL ALSO ALLOW FOR SOME STORM ORGANIZATION. ONLY WORRY
IS THE LAKE BREEZE AS 950MB WINDS ARE 10-15 KTS...BUT WITH THE HELP
OF THE OUTFLOW BOUNDARY FROM THE BOW ECHO AND THE APPROACH OF THE
WEAK COLD FRONT TO THE W (PLUS LAKE SUPERIOR SFC TEMP REMAINS NEAR
38F PER DATABUOYS)...SHOULD STILL GET ENOUGH CNVGC TO POP SOME
STORMS IN THE INTERIOR.

IN TERMS OF SVR WX POTENTIAL WITH STORMS THAT DO DEVELOP...MAIN
THREATS APPEARS TO BE HAIL AND WIND. DESPITE FRZNG LEVELS AROUND
14KFT...WBZ ARE AROUND 9.3 KFT. ALSO...WITH DRY AIR COMING IN AT MID
LEVELS AND MID LEVEL WINDS AROUND 40 KTS...COULD SEE SOME DAMAGING
WIND GUSTS. SUPERCELL DEVLEOPMENT ALSO POSSIBLE GIVEN THE 0-6KM
SHEAR...BUT LACK OF LOW-LEVEL HELICITY (50-100 BTWN 0-3KM) LESS
FAVORABLE. BEST POTENTIAL FOR THE SUPERCELL WOULD BE ON THE LAKE
BREEZE BOUNDARY ITSELF.

.MQT...NONE.

AJ
Hazardous weather outlook, Jul 4, 4:11 AM EST, 9 hours 53 minutes before
MIZ001>007-009>014-084-085-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
511 AM EDT FRI JUL 4 2003

...THUNDERSTORMS...WITH A POTENTIAL TO BECOME SEVERE...RETURN TO
UPPER MICHIGAN TODAY AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FIRE ACROSS ALL OF WEST AND CENTRAL
UPPER MICHIGAN TODAY AND EARLY EVENING...EXCEPT FOR THE KEWEENAW
PENINSULA.

THERE IS A MODERATE RISK THAT A FEW OF THESE STORMS WILL BE SEVERE
ALONG AND SOUTH OF US-2 FROM IRON RIVER TO GULLIVER. THERE ALSO  A
SLIGHT RISK A FEW STORMS MAY BECOME SEVERE OVER THE REST OF THE U.P.
TODAY...EXCEPT FOR THE KEWEENAW PENINSULA. THE MAIN HAZARD FROM
THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

DLG

The radar

The Marquette radar (KMQT), 95 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Schoolcraft

When
July 4, 2:04 PM EST
Where
Schoolcraft County, 3 mi NE of Steuben
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.217, -86.400

Three-quarter inch hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330078.